Withdrawal from antidepressants can be uncomfortable if they are not tapered properly. Antidepressant withdrawal symptoms, also called antidepressant discontinuation syndrome, can happen when lowering a dose of the medication or with discontinuation. It is most frequently seen when treatment is abruptly stopped.
In this article I will talk about:
If you haven't started an antidepressant yet, or are thinking about switching to a different one, download these 6 questions to help figure out which antidepressant may be right for you.
Discontinuation syndrome can be unpleasant (really unpleasant for some), although in most cases, the symptoms are mild. The symptoms usually last 1-3 weeks and will fade over time without treatment. If an antidepressant is restarted, the withdrawal symptoms will generally rapidly go away.
GI symptoms: Nausea, Vomiting, Diarrhea, Decreased appetite
Sleep disruptions: Insomnia, Nightmares, Increased dreaming
Imbalance: Lightheadedness, Dizziness, Vertigo
Flu-like symptoms: Achiness
Sensory disturbances: Numbness, Electric-shock sensations, "Brain Zaps", Visual trails
Mood symptoms: Irritability, Anxiety, Dip in mood, Tearfulness
Other symptoms: Exhaustion, Headache, Tremor, Sweating
It's difficult to predict who will have a hard time coming off of antidepressants. Certain antidepressants have a higher risk for antidepressant withdrawal. We know you will be at higher risk if you are on one of those medications.
Even on an antidepressant with a high chance of withdrawal, many people can abruptly discontinue the medication (not recommended for many reasons) and not have any symptoms. In contrast, someone else may reduce the dose slightly and have significant discontinuation symptoms. There is a great amount of individual variation in symptoms.
An indication that you may be at risk for discontinuation side effects is if you have side effects when you forget to take the medicine for a day or 2. Occasionally, most people forget their medicine and therefore will have an idea how sensitive they may be.
Certain medications are associated with increased risk of withdrawal. This depends on how short-acting they are. The half-life of a medication is how fast the medicine is broken down and leaves the body. The shorter the half-life of a medication, the quicker the medication will come out of the body, and the higher the risk for discontinuation side effects.
***Shorter half-life medications more frequently have a discontinuation syndrome since the medication levels drop quickly in the body. Here are examples:
***On the other hand, longer half-life medications are less likely to cause withdrawal. Prozac leaves the body more gradually and has the least chance of withdrawal in its class of medication.
Antidepressant withdrawal symptoms do not indicate the drug causes dependence. Addiction is associated with increasing tolerance (ie needing higher doses of a medication to get an effect), and craving (wanting more of a medication). There is no indication that patients crave antidepressants once they have stopped using them.
Discontinuation syndrome can get confused with a relapse of depression. There are several ways we can differentiate antidepressant withdrawal from depression relapse.
There are tricks we can use to reduce withdrawal symptoms depending on which antidepressant a person is coming off of. Obviously, weaning slowly will be helpful but some medications can still cause significant withdrawal when changing between doses (depending on the person's sensitivity).
We can minimize withdrawal in some people when we briefly add Prozac/ fluoxetine to the certain regimens because Prozac is so long acting. Prozac leaves the body gradually and can minimize the symptoms of withdrawal from other medication.
Another way to minimize antidepressant withdrawal symptoms is to switch to a liquid form of the medication. Not all antidepressants have liquid versions. If it does, liquid doses can be reduced by tiny amounts minimizing any chance of withdrawal. (Warning: the liquid generally tastes awful!)
There are some people who even open capsules of medication, count out the beads inside to gradually reduce the number of beads, and then put the capsule back together. This way the medication can be slowly titrated. I see this most frequently with Cymbalta. Cymbalta doesn't have a liquid version, isn't a tablet that can be broken, and has a higher chance of withdrawal given its short half-life.
For the treatment of depression in someone who is having their first depressive episode, the recommendations are to continue for 6-12 months after the resolution of the major depressive episode.
In someone who is having their 2nd or 3rd recurrence, medications are often continued indefinitely. Relapse after 3 episodes of Major Depressive Disorder is around 90%.
There is a higher risk of depression relapse if medication is abruptly discontinued. A gradual taper is important to avoid discontinuation syndrome and to prevent recurrence of depression.
I like to make changes every 1-3 months as long as there is no urgent reason to discontinue the medication. Sometimes we need to go quicker if there is a change in a person's circumstances (like pregnancy, starting an essential medication that interacts with the antidepressant, or side effects that become intolerant).
Hopefully, you now have an understanding of what antidepressant discontinuation syndrome is, how to predict if you will have it, and ways to minimize antidepressant withdrawal.
Antidepressant withdrawal can be unpleasant and uncomfortable but reassure yourself that the symptoms will continue to fade. If you are struggling with withdrawal, consult your doctor to see if they have suggestions for minimizing the symptoms.
A version of this article first appeared here.
Dr. Melissa Welby is a psychiatrist that participates in people’s process of discovery, empowerment, and search for satisfaction and happiness. She treats a variety of illnesses including depression, anxiety & panic attacks, adult ADHD (Attention Deficit / Hyperactivity Disorders), bipolar disorder, OCD (Obsessive-Compulsive Disorder) and borderline personality disorder. She is also the current president of the Connecticut Psychiatric Association.She completed her Internship & Residency at Cambridge Hospital, affiliate of Harvard Medical School, 2000 to 2004. Dr. Melissa Welby is Board Certified in General Psychiatry by the American Board of Psychiatry and Neurology, 2005 to present.